How so badly out of whack?

by Anony Mouse
(UK)

I am just utterly confused and, to be honest, terrified, and have no idea about how to proceed.

I have an auto-immune (MS- benign) which I had pretty much under control, except for chronic fatigue and mild cognitive difficulties, such as short term memory. I usually noticed these symptoms around day 14 of my cycle. As this became worse (around the age of 44) I thought HRT would be a good idea. I saw a gynaecologist and he prescribed progesterone and oestrogen - a patch of each and I noticed no difference, just put on a shed load of weight. I then learned about bio-identical hormones on the web and decided to try these as I have always tried to be as natural as possible with my medication. (I take nothing for my MS).

I started off self medicating (DANGEROUS!!!) and like many others had strong adverse reactions so found a reputable specialist who suggested a tiny amount of progestrogen at night (as I told him this made me feel awful) and a tiny amount of oestrogen in the day as I seem very drug sensitive and see how this works. Well, things got worse and I felt like I was losing my mind with mood swings, paranoia, anything ugly. You name it, I thought it. I had headaches, which I always had with MS and these increased. I got an aching back arms and legs, awful tender feeling in my stomach, sore breasts (new to me) and tireder and stiffer than ever. My glands would swell and become sore... Very soon, those close to me, began to back away thinking I wasn't coping with my MS or that I was just menopausal and they should just leave me to get on with it. I preferred it that way as I felt so whacko and was upsetting those who cared. All the time, though, I have desperately wanted help, understanding and to get on a road to recovery. It really is a horrible situation.

After 2-3 months, I ended the relationship with my boyfriend - much to his surprise. It was hard to tell if he really wasn't right for me or if I acted in a whacko manner. I had lost my sex drive by now and couldn't bear the guilt of this. That's the worst thing about all of this. I am never sure of what to do and who has the safest advice for me or who is acting in my best interests. I am, consequently, very anxious and feel like stopping the tiny amounts of bio-identical hormones I dare take so's at the very least, I can see if they're causing my peri-menopause to be worse.

I am really confused and desperate. Which way should I turn? Is there a specialist that could understand auto-immune conditions and hormone imbalance that exists in the world? I have always thought there was a relevant link. I was doing so well with my MS and feel devastated that menopause is tipping me to a point of... I don't know what and dread to think.

I would be so grateful for any advice (I am dreading it will be, 'increase the progesterone'??).

I think I should mention that I am a food sensitive/intolerant, drug sensitive, a penicillin allergy person so am, naturally, at odds to do this, especially after reading other experiences. Ideally, I would like to take the natural approach. I am interested to hear what you think.

Comments for How so badly out of whack?

Click here to add your own comments

Aug 15, 2010
Confused as well
by: Tina

I just read your post and I also find myself confused about BDHR therapy. Right now I am just taking a small dose of progesterone which I just started last week. In the past few days I have also been experiencing back and limb pain. Before going any further I have just taken a saliva test for hormone levels to find out just what is what. If it shows an imbalance (which I am pretty sure it will) I am going to go see a holistic nurse practitioner and find out what the best thing to do is.

My daughter-in-law is 35 and went to see a holistic NP as she was very stressed and thought she might have an imbalance. Turns out she was very estrogen dominant so she was placed on progesterone only and is feeling much better now.

Aug 15, 2010
Whacked out
by: Sheryl

You are not alone when you say you are drug sensitive. I too am very much like you. I have the ugly headaches all day every day.. They put me on anti depressants to try and be rid of them. This didn't work but I am still on them. Have tried numerous hormone treatments and they haven't worked only made me feel worse. I am now wondering if it has something to do with chronic tension headaches and posture but by saying this my hormone levels are also low according to a salivia test so not sure which road to take. Please keep in touch. Keep your chin up we will get to the end of all our problems... Sheryl, NZ.

Aug 15, 2010
don't give up
by: Brigitte

Reading your post really resonated with me. Firstly, hormones, whether bio-identical or not, are powerful substances your body will react to, as you've found out. If you need hormones, then the bio-identical version is far preferable so stick with this. What I couldn't find anywhere in your post is whether your doctor had done a full blood test to see what your hormone levels were BEFORE prescribing anything. If not, this is the first step you need to take, as without this, you are pretty much playing a guessing game with your health. Your blood test will clearly show your hormone levels and how they compare with recommended levels, this will give you an excellent starting point. If you're feeling lousy on your current hormone levels, chances are they need adjusting. It takes a bit of trial and error, and above all, patience to see what works for you personally, but if you persevere, the results can certainly be worth it. I have been taking bio identical hormones for over 10 years now, and have adjusted my dose a few times according to how things have changed over the years.
At your age, your body still produces hormones naturally and this production will also be affected by supplementing with bio-identical hormones, which means that your body can either decrease, or increase its own natural hormone production depending on need. Sometimes supplementation can increase your own body's production and you end up with too much of one hormone and not enough of another. This is where regular monitoring via blood tests comes in to make sure your hormones stay on track.

Hang in there as you will feel so much better when you get it right.

Aug 17, 2010
How so badly out of whack?
by: Wray

Hi there I agree it is confusing. But you do need to increase the progesterone, plus vitamin D and cysteine. Oestrogen is an excitatory hormone, a known initiator of inflammation. High levels are found in all inflammatory diseases, in men who suffer them too. Research has found a dramatic decrease in the MS relapse rate during pregnancy, especially in the third trimester, with a rebound increase in the 3 months after birth. Progesterone rises sharply in the third trimester, but drops sharply after birth. The incidence of MS increases prior to menstruation, progesterone drops at this point, leaving oestrogen as the dominant hormone. MS is a disease caused by injury to the oligodendroglial cells resulting in demyelination. This impairs the conduction of signals in the affected nerves, causing impairment in sensation, movement, cognition etc. Oligodendrocytes produce progesterone, which increases myelination, myelin is the protective sheath surrounding nerves. The injury occurs due to excess glutamate, an excitatory neurotransmitter. Glutamate removal is defective in MS white matter, possibly due to tumour necrosis factor activity. TNF is a pro-inflammatory cytokine, progesterone reduces levels of TNF by activating the Th2 response. Please see here, here and here. Many studies have found a direct link to a lack of vitamin D in MS. Please have a test done, living in the UK your level is probably very low. For more info please see here. Please see here, here and here. Low vitamin D levels reduce the benefit of progesterone. Please consider taking 2000mg/day N-acetyl cysteine too, this also protects against glutamate damage. You will probably need between 200-400mg/day progesterone, it would be trial and error to get the right amount. Take care Wray

Aug 17, 2010
Confused as well
by: Wray

Hi Tina The imbalance is almost always caused by excess oestrogen. When you get your results back, please divide the progesterone result by the oestrogen result. This will give you the ratio between the two, I've found to feel well it should be 300:1, better still if it's over 600:1. Oestrogen is an excitatory hormone, a known initiator of inflammation. Whereas progesterone is a calming hormone, and an anti-inflammatory. I'm not sure how old you are, but you might like to see our page on Peri-menopause. If you've stopped bleeding please see this page on Menopause. Judging by your reaction to the progesterone please read this page on Oestrogen Dominance. It explains why you are getting adverse symptoms. Take care Wray

Aug 17, 2010
Whacked out
by: Wray

Hi Sheryl I'm puzzled why they gave you antidepressants for the headaches. I'm not sure which hormone you were on, but if it included oestrogen it would have made them worse. Oestrogen is a pro-inflammatory hormone, high in all inflammatory diseases, including headaches and migraines. Maybe you were on progesterone only, but the amount you were given was insufficient. It needs to be between 100-200mg/day to be effective. Progesterone is an anti-inflammatory hormone, and is helpful in headaches. Please see here and here. For more info please see How to use progesterone cream. And please read the page on Oestrogen Dominance, it should explain your reaction. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Hormone balance.


Search over 7,500 pages on this site...